Wisconsin, 2017

Hail in Wisconsin, February 28, 2017

February 28, 2017 · NWS MKX · 7 events in 4 counties and zones

A surge of warm, moist, and unstable air aloft brought scattered thunderstorms with large hail to portions of southern WI.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A surge of warm, moist, and unstable air aloft brought scattered thunderstorms with large hail to portions of southern WI.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 28, 3:45 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Feb 28, 3:45 AM CST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
345 AM CST Tue Feb 28 2017

.TODAY AND TONIGHT...Forecast confidence is Medium.

Ongoing showers and isold thunder associated with initial surge of
low level warm air and theta-e advection.  Expect these showers to
wane early as this initial surge moves off to the east.  However
atmosphere already reloading farther southwest for expected second
round of convection later this morning.  GFS and ECMWF show
weakening low level jet carrying across southern WI later this
morning.  Slightly steeper mid-level lapse rates are expected with
this second batch along with NAM MUCape approaching 500 j/kg. Strong
bulk shear can be expected later this morning so not impossible one
or two of these storms may deposit larger hail approaching 1 inch.
Widespread cloud cover should prevent this convection from becoming
surface-base.

Expect a lull in the convection for a time in the afternoon, but
enhanced synoptic scale forcing from left exit region along with
passing low level frontogenetical forcing associated with low
pressure will result in another batch of convection later this
afternoon into the evening.  The best chance for convection will be
in the southeast CWA.  At this point expect activity to remain
elevated, however with warm front flirting with far southeast corner
of WI, possible one or two of the storms could become surface based
and produce some damaging winds along with hail.

Strengthening low pressure will move from IL/WI border into lower
Michigan overnight tonight.  Increasing north winds in its wake
along with amplifying mid-level trof will pull colder air into
southern WI later in the night.  Expect areas of lighter stratiform
precipitation to increase across the area late tonight as mid-level
short wave approaches from the southwest.  Hence northern areas may
experience a changeover to mostly -sn by late tonight with some
minor accumulation.

.WEDNESDAY...Forecast Confidence...Medium to High

A potent shortwave is expected to move through on Wednesday.
Meanwhile, the elongated area of surface circulations will be
consolidating into a single strengthening low, with widespread
snow developing across the forecast area. Should be all snow
northwest at daybreak, with some rain southeast. Precip will
likely transition to all snow southeast by mid morning as colder
air continues to pour in from the northwest. 00Z NAM and ECMWF
really beefed up precip totals, so bumped up forecast as well. Did
not go as high as these two models, given somewhat lower GFS
totals and much lower Canadian totals. Blend of the various
solutions ended up pretty similar to GFS, giving 3-5 inches most
places by the time the snow winds down early evening.

.THURSDAY THOUGH MONDAY...Forecast Confidence...Medium

Still looks like a quick moving wave will pass through the region
on Thursday, bringing some light snow. Models still vary with the
track though, with the ECMWF and Canadian farther south and mainly
dry for southern Wisconsin, while the GFS and NAM take the low and
snow across the forecast area. Left pops at chance for now due to
the uncertainty. Should see temps near normal on Thursday.

High pressure will bring dry weather and some sunshine on Friday,
but temps will likely remain at or even a tad below normal due to
colder temps aloft and snow on the ground.

Warm advection Friday night as the high departs may bring a little
light snow the forecast area.

Milder temperatures are then expected for the weekend under
southerly low level flow. The Canadian is showing a little rain
Sunday, but otherwise it looks dry for the weekend.

Rain chances are likely to return by Monday as low pressure
approaches.

&&

.AVIATION/12Z TAFS/...

Expect cigs to continue to decrease through the early morning as
warm, moist air flows northward into southern Wi, associated with
approaching warm front. Cigs then likely to remain at MVFR levels or
lower much of the day and into tonight, however some breaks in the
low clouds may develop this afternoon in close proximity of warm
front.

&&

.MARINE...

Will post Small Craft Advisory for today, starting with new NSH
issuance.  Today will be a borderline event but thinking more than a
few gusts to 25 knots will affect lake surface today as pressure
gradient tightens.  Low level inversion will be shallow and should
allow those gustier winds to occasionally mix down to surface. With
lake surface temps in the upper 30s to lower 40s, will also have to
watch for dense fog development later today into tonight as warm,
moist air moves northward from the central MS Valley region.  A few
afternoon and evening thunderstorms may also produce some hail.

A strong surge of cold air behind passing low pressure will likely
produce more frequent wind gusts to Small Craft Advisory levels
later tonight into Wednesday.  This surge of colder air will end the
dense fog threat overnight.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 6 PM CST this evening for LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...MBK
Wednesday THROUGH Monday...DDV
Hazardous weather outlook, Feb 28, 4:20 AM CST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
420 AM CST Tue Feb 28 2017

WIZ046-047-051-052-056>060-062>072-011030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
420 AM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected later this morning and
afternoon. Thunderstorms are likely over southeast Wisconsin later
this afternoon and evening. There is a Marginal Risk of a severe
thunderstorm along and south of a line from West Bend and Port
Washington to Madison and Dodgeville. Large hail is the primary
risk however an isolated damaging wind event is possible this
afternoon and evening near the Illinois border.

Localized dense fog is possible today into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A wintry mix of rain and snow will change to snow Wednesday
morning. Snowfall of 2 to 5 inches is expected across most of the
area on Wednesday. Some of the snow will melt, however slushy
accumulations can be expected to cause deteriorating travel
conditions and slippery roads.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from later this morning into this
evening.

LMZ643>646-011030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
420 AM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

Fog may become dense over the near shore waters this afternoon
into tonight.

There is a chance for thunderstorms from late morning through mid
afternoon. Thunderstorms are likely south of Port Washington
later this afternoon and evening. There is a Marginal Risk of a
severe thunderstorm producing large hail and damaging winds during
this time.

A Small Craft Advisory is in effect today for occasional wind
gusts to 25 knots and building waves.

Another Small Craft Advisory will likely be needed late tonight as
low pressure passes to the east.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Small Craft Advisory will be needed for Wednesday into Wednesday
night as colder air rides northwest winds across Lake Michigan.

www.weather.gov/mkx

mbk

In the hours before

Special weather statement, Feb 28, 8:54 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
854 AM CST TUE FEB 28 2017

WIZ062-063-281530-
Iowa-Dane-
854 AM CST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL IOWA AND WEST CENTRAL
DANE COUNTIES...

At 853 AM CST, a strong thunderstorm was located near Dodgeville.
Another developing thunderstorm was located near Blue Mounds. These
storms are moving northeast at 45 mph.

Pea size hail is possible with these storms.

Locations impacted include...
Mount Horeb, Dodgeville, Mineral Point, Mazomanie, Black Earth,
Barneveld, Blue Mounds, Arena, Ridgeway, Linden, Cobb, Governor Dodge
St Park, Edmund, Pine Bluff, Blue Mound St Park, Blackhawk Lake Rec
Area and London.

LAT...LON 4303 9037 4316 9008 4315 9005 4316 9005
      4320 9000 4319 8992 4319 8986 4324 8980
      4324 8977 4325 8976 4298 8960 4283 9023
TIME...MOT...LOC 1453Z 243DEG 39KT 4299 9022

SPM
Special weather statement, Feb 28, 9:14 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
914 AM CST TUE FEB 28 2017

WIZ056-057-062-063-281545-
Columbia-Iowa-Sauk-Dane-
914 AM CST TUE FEB 28 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN IOWA...SOUTH
CENTRAL COLUMBIA AND NORTHERN DANE COUNTIES...

At 913 AM CST, a strong thunderstorm was located 8 miles southeast
of Spring Green, or 11 miles northeast of Dodgeville. An additional
storm was located near Cross Plains. These storms are moving
northeast at 40 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Madison, Sun Prairie, Middleton, Waunakee, Mount Horeb, Windsor,
Prairie Du Sac, Sauk City, Lake Wisconsin, Deforest, Cross Plains,
Lodi, Poynette, Mazomanie, Shorewood Hills, Black Earth, Maple Bluff,
Barneveld, Dane and Blue Mounds.

LAT...LON 4292 9002 4311 9013 4342 8939 4313 8917
TIME...MOT...LOC 1513Z 243DEG 36KT 4307 8996

SPM

The radar

The Milwaukee radar (KMKX), 70 km away, was scanning. The volume nearest the first event began at 15:25 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Dane

When
February 28, 9:25 AM CST
Where
Dane County, 0.5 mi W of Windsor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.220, -89.340

Hail covering the ground.

Hail, Dane

When
February 28, 9:30 AM CST
Where
Dane County, 1.01 mi W of De Forest
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.250, -89.350

Hail Covering the ground.

Hail, Dane

When
February 28, 9:42 AM CST
Where
Dane County, 1.51 mi W of Sun Prairie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.180, -89.230

Hail, Washington

When
February 28, 10:32 AM CST
Where
Washington County, 1.47 mi NNW of Hartford Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.370, -88.410

Hail, Dodge

When
February 28, 10:48 AM CST
Where
Dodge County, 0.85 mi SW of Horicon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.440, -88.640

Hail, Sheboygan

When
February 28, 11:02 AM CST
Where
Sheboygan County, 0.5 mi E of Cedar Grove
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.570, -87.820

Hail, Sheboygan

When
February 28, 11:05 AM CST
Where
Sheboygan County, 0.5 mi E of Random Lake
Measured
1 in hail
Reported by
Public
Coordinates
43.550, -87.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672737, 672743, 672738, 672739, 672740, 672741, 672742.